Medication Guide App

Diazepam overdose

Diazepam is a prescription medication used to treat anxiety disorders. Diazepam overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

  • Diazepam

Where Found

Note: This list may not be all-inclusive.

Symptoms

The hallmark of this overdose is falling into a deep sleep or "coma" while still being able to breathe adequately. Symptoms may include:

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests, such as an EKG, may be done to check the patient's heart function. Symptoms will be treated as appropriate.

The patient may receive:

  • Activated charcoal
  • Breathing support (artificial respiration)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine (antidote) to reverse the effect of the overdose
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Prognosis (Outlook)

Recovery from a diazepam overdose is very likely.

Those who receive large amounts of this drug through a vein (intravenously, or IV) have a worse outcome than those who swallow too many pills.

References

Farrell SE, Fatovich TM. Benzodiazepines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 35.

Review Date: 2/6/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Hide
(web1)